Prevention reduces oral mucositis

May 1, 2006

San Francisco - Preventive measures taken before radiation orchemotherapy treatments have helped reduce many of the bothersomeoral side effects, an expert tells Dermatology Times.

San Francisco - Preventive measures taken before radiation or chemotherapy treatments have helped reduce many of the bothersome oral side effects, an expert tells Dermatology Times.

"The main problem we see in the mouth when patients have had chemotherapy or radiation therapy is mucositis," says Janellen Smith, M.D., associate clinical professor of dermatology, University of California, San Francisco Medical Center. The mucositis derives from the fact that both chemotherapy and radiation work by slowing the growth of rapidly dividing cells, she explains.

Managing mucositis

"If one is on chemotherapy or radiation," she says, "One can't repair these normal wear and tear occurrences, and one tends to get little ulcerations." Slowing down cell turnover in the mouth also means patients won't have a fresh, uniform layer of mucous membrane over the entire mouth, Dr. Smith adds. Results of this problem include inflammation and soreness, she says.

"Chemotherapy also interferes with the amount of saliva that one produces," Dr. Smith says, "so not only does one have red, irritated, ulcerated areas, but one also cannot moisten them," which exacerbates the problem.

The most common chemotherapy agent to cause mucositis is 5-fluorouracil (5-FU), she says. Thirty years ago, this problem occurred quite frequently, Dr. Smith says. "But nowadays, (oncologists) know ahead of time that they should make sure, first of all, that the patient has very good oral hygiene," she says.

Accordingly, Dr. Smith says it's crucial to make sure that patients about to start chemotherapy see a dentist to address any oral hygiene issues they may have.

"If patients have gotten lax about brushing their teeth," she says, "They need to go back to brushing two or three times a day and flossing at least once a day."

Additionally, oncologists typically recommend reducing mouth trauma by avoiding toothbrushes with hard bristles and toothpastes and mouth washes with harsh flavors or fragrances. Some even recommend using nothing but water, salt and baking soda for hygiene purposes, Dr. Smith adds.

"Many people still actually get mucositis," she says, "but they are able to cope with it better because we now know how to deal with it even before chemotherapy begins."

Addressing other side effects

Other potential side effects of chemotherapy include infections, most commonly Candida or oral thrush, Dr. Smith continues. Candida normally inhabits the oral cavity, she says, "But because chemotherapy kills many of the normal microorganisms that live in the mouth, the Candida overgrows and can cause inflammation and oftentimes a milky white coating," which itself can contribute to increased inflammation and ulceration. To treat Candida, Dr. Smith says one can use oral rinses with nystatin, although many chemotherapy experts choose oral fluconazole for this purpose, sometimes given prophylactically.

Conversely, Dr. Smith says, "Bacterial infections in the mouth are quite rare even in chemotherapy, but one still has to watch for those." Not to be overlooked are viral infections such as herpes simplex or herpes zoster, she adds.

"If people have herpetic infections that occur repeatedly," Dr. Smith says, "Those might be exacerbated by chemotherapy," probably because chemotherapy inhibits the immune system. The telltale sign of herpes zoster is a rash that affects only half the mouth, she adds.

Bacterial and viral infections in the mouth are treated with the appropriate antibiotic or antiviral, Dr. Smith says. However, she notes that combining chemotherapy with medications such as antibiotics can sometimes exacerbate ulcerations and redness in the mouth.